DORAL, FL – This year, the Halloween season is being threatened by criminals that pass out a dangerous synthetic opioid called fentanyl on candies of well-known brands.
This turns on the alarms for parents whose children could accidentally eat one of those fake candies when trick or treating, putting their lives in danger.
According to authorities, candies mixed with this drug can cause death in a child or an adult when inhaled or eaten or in the best scenario, a slower breathing pattern, blue or pale appearance, and a drunk-like state, all of which could require CPR.
For this reason, parents and caretakers are highly encouraged to choose wisely where kids do trick or treating and check every candy once at home and before eating them. Also, abstain from eating them if the package has been opened or manipulated or if you suspect it may be a narcotic.
If you do, the main recommendation is not to touch the candy or caramel in question and immediately notify the police.
The warning comes after the police recently confiscated at Los Angeles International Airport about 12,000 fentanyl pills contained in candies packages of well-known brands. According to the Drug Enforcement Administration (DEA), between May and September 2022, 10 million fentanyl pills have been confiscated around the United States.
“Fentanyl is now sold in the form of pills, and 40 percent of them could be fatal,” said Michael Vigil, DEA’s Chief of International Operations, to Telemundo.
Rainbow fentanyl, as its now been called, has become the latest concern for some Americans since the U.S. Drug Enforcement Administration put out a PSA on Aug. 30, warning the colorful opioid is “made to look like candy to children and young people.”
Drug dealers may not necessarily being targeting children, as many experts agree that is most likely not their goal, but the fake candies could fall into their hands by accident.